SSRI stands for Selective serotonin reuptake inhibitors.
Simply put: Antidepressants.
The last week or two of September were exceptionally cruel to me and even still the withdrawal symptoms linger. I have been strongly against taking these pills ever since I was a child. My childhood Psychologist would constantly mention these as an option to help curb my mood disorders and I was always hesitant and frustrated. I would put up a fight till my eyes were read and tears were streaming down my face.
This was not something I wanted to do. I did not want to partake in taking pharmaceuticals to help me. I didn’t even like taking Tylenol for any generalized pain.
I felt like being alive was bad enough;
I might as well suffer.
Fast forward to now and I still feel like a shell of myself. I’m always worried about the actions of other people and how they create a lasting impression on me. If someone says something rude, I dwell on it. I ask myself repeatedly why they did that and I start to feel unwell about it. I negatively obsess.
My activism, coupled with the horrible emails I receive from companies, corporations and wealth management companies make my mood worsen. I try to focus on the bigger picture and the hopes of creating a positive impact through my own pain and the pain and misunderstanding associated with my peers in the #actuallyautistic community.
I just can’t deal with anything very well.
I have tried three types of pills: Escitalopram (Cipralex/Lexapro), Sertraline (Zoloft) & Venlafaxine (Effexor XR) with absolutely no positive experiences.
The Cipralex left me feeling very hollow, very distracted and very much like I was just dragging myself to do anything – although, out of the three I tried, it worked the best.
The Zoloft didn’t seem to do much at all.
The Effexor XR just made me feel really unwell and my mood was worsened so, I decided to just stop without tapering off. The withdrawal effects were worse than what I expected. Sweats, vomiting, car sickness, the worst nausea I have felt in what seems like forever and a “shaky brain” feeling. There was also a strong need for a whole lot of sleep.
I went to another appointment to my Psychiatrist and it didn’t go particularly well. He is incredibly dismissive and has me in and out of his office in 5 minutes or less.
He asks me questions completely unrelated to my suffering:
“How are your parents?”, he asked.
“Well, I don’t REALLY talk to my Dad… so.. yeah. My Mom is fine though.. but why didn’t you just increase my dose of Cipralex?”
“Oh, If it wasn’t working at that dose then it’s unlikely it will work at a higher dose.” He then followed that statement up with another unrelated comment.
The sense of defeat and the dark cloud over me seemed to take on more rain at that instant. It’s apparent, This person, this professional, this DOCTOR who is supposed to help me just wants me out of his office as fast as possible. I like to call them “Fast Food Doctors” because you’re in and you are out very quickly so the Doctor can see more patients and make more money in a shorter amount of time.
My depression and anxiety make my already intense light sensitivity and poor balance much worse. I often feel like I’m going to faint or fall over and my heart starts beating a mile a minute.
Well, I can’t even work. How am I supposed to get anything done when I just am running out of viable options? I can’t afford to get any kind of mental health assistance where I can talk to a psychologist. That’s not in the cards for me.
Disclaimer: Please don’t take my article for professional advice. If these medications worked for you then I wholeheartedly commend you on your successful wellness journey. These are my own personal experiences and do not necessarily reflect my readers mental health/wellness plan.